Illinois, 2014Winter Weather in Illinois, January 31, 2014
January 31, 2014 · NWS ILX · 1 event in 1 county or zone
A 48 year-old man died on February 3rd from injuries he sustained from a weather-related traffic accident on January 31st. The accident occurred just before 3 PM on January 31st at the intersection of Route 24 and County Road 2480 East in Chenoa when his pick-up truck was struck by a car that lost control in light snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 48 year-old man died on February 3rd from injuries he sustained from a weather-related traffic accident on January 31st. The accident occurred just before 3 PM on January 31st at the intersection of Route 24 and County Road 2480 East in Chenoa when his pick-up truck was struck by a car that lost control in light snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 31, 11:02 AM CST, 58 minutes earlier.
Area forecast discussion, Jan 31, 11:02 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1102 AM CST Fri Jan 31 2014
.DISCUSSION...
ISSUED 934 AM CST Fri Jan 31 2014
Have made changes to grids and zones this morning to reflect
earlier saturation and onset of precip and have tweeked other
elements to reflect. Light overrunning precipitation across cold
front over southern Illinois will continue today. Boundary Layer
has saturadted faster than earlier model indicated and snow is
reaching ground throughout central Illinois. Have updated to
reflect this as well as increase accumulation for today - still
an inch or less though.
Barker
&&
.AVIATION...
ISSUED 1102 AM CST Fri Jan 31 2014
Latest NAM and HRRR continue to indicate weak disturbances
enhancing general area of lift over forecast area. They both
suggest a lull this afternoon prior to next wave bringing in
precip this evening. Another lull after 06z is suggected before
main event on Saturday. Models have trended warmer and suggest
that a variety of precip types will be possible. Will generally
follow precip type suggested by NAM, but with a slightly warmer
scenario given the model trends.
Will keep generally MVFR with occasional IFR Cigs today and then
keep IFR conditions in place beginning this evening with the next
wave of precip.
Wind direction will depend on how far north front pushes ahead of
the Saturday's sfc system which remains in flux. However, speeds
should be on the low side.
Barker
&&
.PREV DISCUSSION...
ISSUED 330 AM CST Fri Jan 31 2014
Will continue the winter storm watch along and north of I-72 from
9 pm this Friday evening until 6 pm Saturday. 00Z models continue
to shift mixed precipitation further nw and continued to adjust
the forecast in that direction with heaviest snowfall of 5-7 inches
nw of the IL river while heaviest ice band of two to three tenths
is between I-55 and I-72. Mainly rain over southeast IL tonight and
Saturday with little or no snow/ice accumulations south of I-70.
SHORT TERM...Today through Monday
Early morning surface map shows frontal boundary over central IN
into southeast IL near I-70 and into southern MO and extends to
997 mb low pressure over along the northern TX/NM border. Weak
1022 mb high pressure was near the IA/SD border. Temps early this
morning range from upper teens nw of the IL river to the mid 30s
from I-70 se. Radar mosaic shows very light snow bands or flurries
over northern MO and moving east into west central IL.
Frontal boundary near I-70 to push slowly south through southeast
IL during the morning and then be quasi-stationary for a time this
afternoon nw of the Ohio river and south of highway 50 before
starting to lift back north into southeast IL tonight. Weak
isentropic lift to occur north of this boundary today to help
develop light snow during the day and be more likely in the
afternoon and mainly occur north of I-70. If light precipitation
occurs in southeast IL this afternoon would be some light rain too.
Any snow accumulations today should less than 1 inch and mainly
from I-72 north. Highs today contrast from around 20F by Galesburg to
near 40F at Lawrenceville.
Low pressure near the TX/NM border to eject ne into the Ozarks by
12Z/6 am Sat with 1006 mb low pressure and into central IL by
18Z/noon Sat and to the southern lower MI border by 00Z/6 pm Sat.
More widespread and heavier precipitation to develop during
tonight from sw to ne especially overnight and Saturday morning.
Most of precipitation starts as snow this evening north of I-72
with a mix of freezing rain, sleet and snow south of I-72 while
mainly rain south of I-70. Mixed precipitation shifts nw toward
the IL river by Saturday morning while just rain falls south of
I-72 for a time Saturday morning while a mix of freezing rain,
sleet and snow north of I-72 to the IL river. Mainly snow falls nw
by Knox and Stark counties during this event. Colder air starts
moving in from the w/nw during Saturday afternoon changing the mix
precipitation back to snow west of I-55 though still a mix over
east central IL east of I-55 and rain in southeast IL. Snowfall
amounts of 4-7 inches over the IL river valley while 1-3 inches
over central CWA. Potential is there for a quarter inch or more of
ice se of the IL river to along I-72 while ice accumulations less
than a tenth inch from Charleston/Mattoon south with little or no
snow or ice south of I-70. Highs Sat range from around 30F nw of
IL river to near 50F far se at Lawrenceville. Light precipitation
changes to light snow Saturday evening over eastern IL as it
diminishes with less than 1 inch of accumulations. Most of light
snow to be east of IL overnight Sat night as colder air ushers in.
1033 mb high pressure moves over central IL by midnight Sunday
night and ensures dry and colder weather from Sunday through
Monday. Highs Sunday contrast from 10-15F over IL river valley to
25-30F in southeast IL. Lows to get to zero to 5 below zero
northern counties Sunday night where snow pack expected while
10-15F southeast of I-70. Highs Monday range from upper teens
north of I-70 to upper 20s to around 30F in southeast IL.
LONG TERM...Monday night through Thursday night
Extended models show a fairly strong southern stream storm system
ejecting ne from the southern plains into central KY/TN by sunset Tue.
Potential is there for another winter storm to impact parts of
central and southeast IL where mostly snow to fall this time
around Tue and Tue night with several inches while mixed
precipitation appears to be se of highway 50 on Tuesday. Storm
system pulls away on Wed as snow diminishes during Wed morning and
ushers in another arctic air mass as temps slip into the single
digits below zero Wed night and Thu night over much of central
IL.
07
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH from 9 PM CST this evening through Saturday
afternoon FOR ILZ027>031-036>038-040>051-053.
&&
Hazardous weather outlook, Jan 31, 11:38 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1138 AM CST FRI JAN 31 2014
ILZ027>031-036-037-040-041-010600-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1138 AM CST FRI JAN 31 2014
...WINTER STORM WATCH IN EFFECT FROM 9 PM CST THIS EVENING
THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL CONTINUE ACROSS THE AREA THIS AFTERNOON...WITH
ACCUMULATIONS OF 1 TO 2 INCHES BY EVENING. THE SNOW WILL BECOME
HEAVIER TONIGHT INTO SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL MIX WITH SLEET OR FREEZING RAIN AT TIMES SATURDAY
MORNING...THEN WILL COME TO AN END BY SATURDAY EVENING. TOTAL SNOW
ACCUMULATION WILL RANGE FROM 6 TO 8 INCHES FROM THE PEORIA AREA
NORTHWARD.
ANOTHER STORM SYSTEM WILL TAKE AIM ON THE AREA ON TUESDAY...WITH
MORE ACCUMULATING SNOW POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. A CONFERENCE CALL FOR
EMERGENCY MANAGERS WILL BE CONDUCTED TODAY AT 1 PM.
ILZ038-042>051-053-010600-
CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-PIATT-
SANGAMON-SCOTT-VERMILION-
1138 AM CST FRI JAN 31 2014
...WINTER STORM WATCH IN EFFECT FROM 9 PM CST THIS EVENING
THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL CONTINUE ACROSS THE AREA THIS AFTERNOON...WITH
ACCUMULATIONS OF 1 INCH OR LESS BY EVENING. THE SNOW WILL BECOME
HEAVIER AND WILL GRADUALLY TRANSITION TO A MIXTURE OF
SNOW...FREEZING RAIN AND SLEET LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTRY MIX OF SNOW...FREEZING RAIN...AND SLEET WILL CONTINUE ON
SATURDAY. TOTAL SNOW ACCUMULATION WILL RANGE FROM 2 TO 4 INCHES
ALONG A JACKSONVILLE...TO LINCOLN...TO DANVILLE LINE. IN
ADDITION...ICE ACCUMULATIONS OF UP TO ONE QUARTER OF AN INCH WILL
BE LIKELY.
ANOTHER STORM SYSTEM WILL TAKE AIM ON THE AREA ON TUESDAY...WITH
MORE ACCUMULATING SNOW POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. A CONFERENCE CALL FOR
EMERGENCY MANAGERS WILL BE CONDUCTED TODAY AT 1 PM.
ILZ052-054>057-061>063-066>068-071>073-010600-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1138 AM CST FRI JAN 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL DEVELOP ACROSS THE AREA THIS AFTERNOON...THEN WILL
GRADUALLY MIX WITH AND CHANGE TO RAIN BY AFTERNOON. LIGHT FREEZING
RAIN WILL BE LIKELY NORTH OF I-70 IN THE CHARLESTON- MATTOON AND
PARIS AREAS THIS EVENING...BEFORE CHANGING TO RAIN TOWARD DAWN. A
MINOR ACCUMULATION OF ICE OF LESS THAN ONE QUARTER OF AN INCH WILL
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STORM SYSTEM WILL TAKE AIM ON THE AREA ON TUESDAY...WITH
AN ACCUMULATION OF SNOW POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
BARKER
Winter Weather, McLean
- When
- January 31, 12:00 PM CST to 6:00 PM CST
- Where
- McLean forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
A 48 year-old man died on February 3rd from injuries he sustained from a weather-related traffic accident on January 31st. The accident occurred just before 3 PM on January 31st at the intersection of Route 24 and County Road 2480 East in Chenoa when his pick-up truck was struck by a car that lost control in light snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490650.